Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Wichita, KS

January 12, 20145 counties in Kansas

NWS Wichita, KS issued this red flag warning at Jan 12, 2014, 9:29 AM CST for 5 counties in Kansas. It took effect at Jan 12, 2014, 12:00 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2014, 9:29 AM CST (15:29 UTC)
In effect from
Jan 12, 2014, 12:00 PM CST
Expired
Jan 12, 2014, 4:00 PM CST
In force
4 hr
Issued by
NWS Wichita, KS

Counties Chautauqua County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 129 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WWUS83 KICT 121529
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
929 AM CST SUN JAN 12 2014

KSZ095-096-098>100-122200-
/O.NEW.KICT.FW.W.0001.140112T1800Z-140112T2200Z/
WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
929 AM CST SUN JAN 12 2014

...RED FLAG WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 095...096...
098...099 AND 100...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
UNTIL 4 PM CST THIS AFTERNOON.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...FROM NOON TO 4 PM CST THIS AFTERNOON. 

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
1 follow-up statement
608 
WWUS83 KICT 122158
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CST SUN JAN 12 2014

KSZ095-096-098>100-122300-
/O.EXP.KICT.FW.W.0001.000000T0000Z-140112T2200Z/
WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
358 PM CST SUN JAN 12 2014

...RED FLAG WARNING WILL EXPIRE AT 4 PM CST THIS AFTERNOON FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 095...096...
098...099 AND 100...

THE GUSTY SOUTH WINDS WILL DIMINISH QUICKLY BEFORE SUNSET...SO
THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 4 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 12, 5:52 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 12, 5:52 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
552 AM CST SUN JAN 12 2014

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 250 AM CST SUN JAN 12 2014

IT WILL BE A WARM DAY ACROSS KANSAS TODAY...ESPECIALLY FOR LOCATIONS
AHEAD OF THE APPROACHING FRONT WITH DOWNSLOPE EFFECTS BOOSTING
TEMPERATURES INTO THE 60S. MEANWHILE GUSTY SOUTHWEST WINDS WILL
DEVELOP OVER SOUTHEAST KANSAS TODAY AND LOOKS LIKE ADVISORY LEVEL
WIND SPEEDS COULD BE ATTAINED...THEREFORE WE WILL HOIST A WIND
ADVISORY FOR FAR SOUTHEAST KANSAS. HIGH CLOUDS CURRENTLY OVER
WESTERN KANSAS WILL STREAM EASTWARD INTO CENTRAL KANSAS WHICH
COULD HAMPER DAYTIME HIGHS A BIT...HOWEVER VALUES WILL STILL BE
WELL ABOVE NORMAL. COOLER TEMPS FOR MONDAY IN THE WAKE OF THE
FRONTAL PASSAGE BUT VALUES WILL STILL BE ABOVE NORMAL FOR THIS
TIME OF THE YEAR. A UPPER LEVEL WAVE WILL SLIDE SOUTHEAST ACROSS
THE CENTRAL PLAINS VIA THE UPPER NORTHWEST FLOW REGIME ON
TUESDAY...AND SPREAD COLDER AIR ACROSS KANSAS BUT NOT EXPECTING A
MAJOR COOL DOWN WITH THIS SYSTEM. DOWNWARD MOMENTUM TRANSFER
BEHIND THE FRONT ON TUESDAY SHOULD ALLOW STRONGER WIND SPEEDS
ALOFT TO MIX DOWN TO THE SURFACE...AS A RESULT NORTHWEST WINDS COULD
SURPASS WIND ADVISORY LEVELS.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 250 AM CST SUN JAN 12 2014

CONFIDENCE REMAINS HIGH THAT THE DRY WEATHER PATTERN WILL CONTINUE
FOR THE REGION THIS PERIOD...AS PERSISTENT UPPER LEVEL NORTHWEST
FLOW MITIGATES ANY MEANINGFUL MOISTURE RETURN TO THE CENTRAL
PLAINS. TEMPERATURES WILL COOL DOWN ON FRIDAY AS POLAR SURFACE
HIGH PRESSURE BUILDS SOUTHWARD INTO KANSAS...BUT IT LOOKS TO BE A
GLANCING BLOW AND SHORT LIVED AS TEMPERATURES REBOUND ON SATURDAY.

JAKUB

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 544 AM CST SUN JAN 12 2014

MAIN AVIATION CONCERNS WILL BE SOME LOW LEVEL WIND SHEAR OVER
SE KS THIS MORNING AND STRONG SW WINDS THIS AFTERNOON.

WATER VAPOR IMAGERY CLEARLY SHOWS SHORTWAVE ENERGY TRACKING OVER THE
NORTHERN AND CENTRAL ROCKIES. AS THIS WAVE MOVES EAST...A SURFACE
TROUGH WILL ALSO SLIDE EAST ACROSS THE PLAINS. JUST EAST OF THIS
TROUGH STRONG SOUTHWEST WINDS WILL BE IN PLACE OVER SOUTHEAST KS
THIS AFTERNOON WITH AN OVERALL DECREASE IN SPEEDS TOWARD SUNSET.
KCNU CAN EXPECT SUSTAINED SPEEDS IN THE 25 TO 30 MPH RANGE WITH
SOME GUSTS APPROACHING 40 MPH. CIGS ARE EXPECTED TO REMAIN AT VFR
LEVELS THROUGH THIS ENTIRE TAF PERIOD.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  30  54  31 /   0  10   0   0
HUTCHINSON      62  29  56  31 /  10  10   0   0
NEWTON          62  30  54  31 /   0  10   0   0
ELDORADO        63  30  53  31 /   0  10   0   0
WINFIELD-KWLD   64  31  54  31 /   0  10   0   0
RUSSELL         60  28  56  29 /  10   0   0   0
GREAT BEND      60  28  56  30 /  10  10   0   0
SALINA          59  29  55  30 /  10  10   0   0
MCPHERSON       61  29  55  30 /  10  10   0   0
COFFEYVILLE     65  32  52  31 /   0  10   0   0
CHANUTE         64  31  50  31 /   0  10   0   0
IOLA            63  30  50  31 /   0  10   0   0
PARSONS-KPPF    65  31  51  31 /   0  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM CST THIS AFTERNOON
FOR KSZ095-096-098>100.

&&
Hazardous weather outlook, Jan 12, 5:24 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
524 AM CST SUN JAN 12 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
524 AM CST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL AFFECT SOUTHEAST KANSAS TODAY WITH WIND
SPEEDS OVER 30 MPH...PLEASE SEE LATEST WIND ADVISORY FOR MORE DETAILS.

VERY HIGH GRASSLAND FIRE DANGER LEVELS WILL AFFECT MUCH OF THE
REGION TODAY...ESPECIALLY ACROSS SOUTHEAST KANSAS DUE TO THE
STRONGER WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HIGH GRASSLAND FIRE DANGER LEVELS ARE EXPECTED ON MONDAY
AFTERNOON FOR CENTRAL KANSAS...AND AGAIN FOR THE ENTIRE REGION ON
TUESDAY. THE GRASSLAND FIRE DANGER LEVEL WILL BECOME ELEVATED ONCE
AGAIN FOR CENTRAL KANSAS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:49 AM CSTWind AdvisoryICTChautauqua, Labette, Montgomery, Neosho, Wilson13 hr

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.